Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 9, NWS Houston/Galveston, TX

May 28, 2005Houston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 28, 2005, 5:43 PM CDT for Houston County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 5:43 PM CDT (22:43 UTC)
Expired
May 28, 2005, 6:07 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Houston County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 282244
TORHGX
TXC225-282315-
/O.NEW.KHGX.TO.W.0009.050528T2243Z-050528T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 PM CDT

* AT 542 PM CDT...LOCAL LAW ENFORCEMENT IN MIDWAY REPORTED A TORNADO JUST 
  TO THE EAST OF MIDWAY.  THIS TORNADO WAS LOCATED 6 MILES SOUTHWEST 
  OF AUSTONIO...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUSTONIO...
  LOVELADY...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3130 9541 3112 9536 3105 9550 3105 9561
      3106 9560 3112 9568 3112 9575 3118 9573
      3122 9568

$$
1 follow-up statement
000 
WWUS54 KHGX 282307
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
607 PM CDT SAT MAY 28 2005

TXC225-282317-
/O.CAN.KHGX.TO.W.0009.000000T0000Z-050528T2315Z/
HOUSTON-
607 PM CDT SAT MAY 28 2005

...THE TORNADO WARNING FOR HOUSTON COUNTY HAS BEEN CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF 
THE AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3130 9541 3112 9536 3105 9550 3105 9561
      3106 9560 3112 9568 3112 9575 3118 9573
      3122 9568

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 3:05 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 28, 3:05 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT SAT MAY 28 2005

.DISCUSSION...
A GOOD PART OF THE CENTRAL AND NORTHERN PORTIONS OF SOUTHEAST TEXAS
SAW SOME RAIN TODAY...BUT IT ENDED SOONER THAN EXPECTED. SUBSIDENCE
BEHIND THE ACTIVITY HAS KEPT ADDITIONAL DEVELOPMENT FROM OCCURRING.
WITH SEVERAL HOURS OF DAYTIME HEATING LEFT...THINK WE COULD STILL
GET SOME ISOLATED STORMS TO DEVELOP. IF ANYTHING DOES FORM...IT
SHOULD QUICKLY WEAKEN/DISSIPATE SHORTLY AFTER SUNSET. PROBLEM OVER
THE NEXT FEW DAYS (BEGINNING TONIGHT) WILL BE THE TIMING OF
SHORTWAVES MOVING ACROSS THE STATE AND HOW CLOSE TO SOUTHEAST TEXAS
WILL THEY GET. MODELS ARE NOT DOING A GREAT JOB SO FAR WITH THESE
DISTURBANCES. WE COULD VERY WELL SEE ANOTHER BATCH OF STORMS DEVELOP
TONIGHT AND MOVE ACROSS PORTIONS OF OUR AREA TOMORROW MORNING...
LEAVING SOME OF THE AFTERNOON DRY AGAIN (JUST LIKE TODAY). AND THE
SITUATION CHANGES LITTLE MONDAY THROUGH WEDNESDAY AS THESE HARD TO
TIME IMPULSES MOVE ACROSS SOUTHEAST TEXAS. WILL THEREFORE GO WITH
HIGHISH POPS (50%-60%) SUNDAY THROUGH MONDAY...AND THEN LOWER THEM A
LITTLE (30% TO 40%) MONDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME
LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT OVER THE NEXT SEVERAL
DAYS DUE TO HIGH PRECIPITABLE WATER VALUES. UPPER RIDGING MIGHT GET
STRONG ENOUGH THURSDAY THROUGH NEXT SATURDAY...SO WENT WITH 20% POPS
FOR MAINLY AFTERNOON ACTIVITY. TEMPERATURES WILL CHANGE LITTLE ON
PREDICTED LOWS. WILL SHOW A GRADUAL WARMUP FOR DAYTIME HIGHS AS THE
UPCOMING WEEK PROGRESSES DUE TO EXPECTED LESS RAIN AND CLOUD COVER.

SPC HAS EXPANDED THEIR DAY TWO (SUNDAY) SLIGHT RISK AREA TO INCLUDE
ALL OF SOUTHEAST TEXAS. THERE ARE SOME INDICATIONS THAT PORTIONS OF
OUR AREA MIGHT GET VERY UNSTABLE (LIS -9 TO -10...CAPES AROUND
4000). WE MAY END UP NEEDING TO MENTION A CHANCE OF SEVERE
THUNDERSTORMS IN TOMORROWS FORECAST. STAY TUNED 42
&&

.MARINE...
WINDS WILL PICK UP A LITTLE OVER THE NEXT COUPLE OF DAYS AS THE
PRESSURE GRADIENT TIGHTENS OVER THE WATERS. THE STRONGEST WINDS ARE
EXPECTED SUNDAY NIGHT AND MONDAY WHERE WINDS/SEAS COULD BRIEFLY
REACH CAUTION CRITERIA OVER THE 20 TO 60 NM WATERS. WINDS/SEAS WILL
DROP OFF MONDAY NIGHT THROUGH MIDWEEK AS FRONT STALLS ACROSS SE TX.
SERIES OF SHORTWAVES WILL KEEP THREAT OF TSRA AND LOCALIZED ROUGH
SEAS IN PLACE FOR THE NEXT FEW DAYS.  35
&&

.AVIATION...
PRECIP ASSOCIATED WITH SHORTWAVE CROSSING THE AREA HAS NOW PUSHED
EAST OF THE TAF SITES. SUBSIDENCE BEHIND EXITING SHORTWAVE WILL
LIMIT THE AMOUNT OF ADDITIONAL DEVELOPMENT THIS AFTN...SO EXPECTING
ONLY ISOLATED SHRA/TSRA TO FIRE WITH DAYTIME HEATING AND ALONG THE
SEABREEZE FRONT. GIVEN THE EXPECTED LOW COVERAGE DID NOT MENTION ANY
PRECIP OR CBS IN THE TAFS THIS AFTN. EXPECT TO SEE GROUND FOG FORM
AGAIN LATE TONIGHT BUT WITH A LITTLE BETTER MIXING IN PLACE DO NOT
EXPECT VISIBILITIES AS TO DROP AS LOW AS THEY WERE THIS MORNING.
NEXT SHORTWAVE WILL AFFECT THE AREA BETWEEN 12Z AND 18Z SUNDAY WITH
THE NEXT SIGNIFICANT THREAT OF TSRA.  35
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  85  71  85  71 /  30  60  50  50  30
HOUSTON (IAH)              73  86  73  86  73 /  30  60  50  50  30
GALVESTON (GLS)            77  85  77  85  77 /  30  50  50  50  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.
&&
Hazardous weather outlook, May 28, 2:44 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
244 PM CDT SAT MAY 28 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
244 PM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SERIES OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH HIGH MOISTURE
LEVELS TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST TUESDAY. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY AREAWIDE
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:29 PM CDTSevere Thunderstorm WarningHGXHouston61 min
May 28, 5:21 PM CDTSevere Thunderstorm WarningHGXMadison39 min
May 28, 5:30 PM CDTSevere Thunderstorm WarningHGXHouston45 min
May 28, 6:02 PM CDTSevere Thunderstorm WarningHGXTrinity58 min
May 28, 6:18 PM CDTTornado WarningHGXTrinity27 min
May 28, 6:32 PM CDTTornado WarningHGXHouston29 min
May 28, 6:46 PM CDTTornado WarningHGXTrinity29 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.